kawarth promoer news logo

Tuesday, 20 September 2016 21:37

Wake up—you won’t smell the fentanyl

Written by
Rate this item
(0 votes)

            The Haliburton, Kawartha, Pine Ridge District Health Unit (DHU) has joined other agencies, including the Ontario Association of Chiefs of Police, to call for a co-ordinated response to prevent a potential flood of bootleg fentanyl entering the province.

            British Columbia, Alberta and American states bordering Ontario have seen a surge in bootleg fentanyl recently—and a rise in overdoses and deaths. In B.C., record-breaking overdose deaths have led officials to declare a public health emergency.

            The DHU predicts Ontario will not be

immune to the same problem. One of every eight deaths among young adults in Ontario is already related to an opioid overdose.

            “We’re encouraging local service providers and other agencies to be aware of the problem here, so that they can better respond to it,” says Shawn Woods, Manager of Communicable Disease Control, Epidemiology and Evaluation with the health unit. “We also want the Ontario government to show leadership and work with all groups to take immediate steps to respond to the problem.”

            While fentanyl is a legitimate and powerful painkiller prescribed by doctors, it is also a high-dose, highly-addictive, illicit opioid, much more toxic than morphine. Canada and the United States have the highest per capita volume of opioids dispensed in the world.

            In Ontario, bootleg fentanyl has been detected in heroin and cocaine, and reportedly in crystal meth and ecstasy. It can come as powder, or as counterfeit pills manufactured to resemble other prescription opioids like Percocet and Oxycontin.

            Many people using substances will be unaware their drugs have been contaminated by bootleg fentanyl, which makes for a higher risk of overdose. It cannot be detected by sight, smell or taste.

            It may even be dangerous for first responders, hospital staff, and others, who can be accidentally exposed by skin contact or inhalation.

            In any opioid overdose, seconds matter. Naloxone is the emergency medicine used to reverse the effects of an opioid overdose. Woods encourages anyone who is an opioid user—prescribed or not—to immediately get a kit. “Having naloxone available is critical to save lives,” she says.

            Locally, people at risk of overdose, or their close friends and family members, can contact PARN at 800-361-2895 to get a free naloxone kit and training. Naloxone has also recently been made available at many Ontario pharmacies.

Read 821 times

Featured Advertisers

promote your business
James Goodliff Art

Local Weather

65°
18°
°F | °C
Sunny
Humidity: 57%
35 kph
Mon
Mostly Sunny
46 | 64
7 | 17
Tue
Rain
56 | 65
13 | 18